I have been on Effexor for about 12 years now. The statement "Side effects of Effexor may include: Abnormal ejaculation/orgasm" cought my attention. Can someone go into more depth about this?
27 Jul 2010
Effexor (venlafaxine hydrochloride), like a lot of medicine used to treat depression, is known to cause certain sexual side effects. Effexor sexual side effects may include:
Ejaculation problems; Impotence (also known as erectile dysfunction or ED)
A decreased sex drive; Priapism (which is a painful erection of the penis that does not go away).
Effexor is known to cause ejaculatory problems, such as delayed ejaculation or an inability to ejaculate. In clinical studies documenting the side effects of Effexor, ejaculation problems occurred in up to 12.5% of men who took higher doses of Effexor. Ejaculation problems were less common with lower Effexor doses.
Effexor is known to cause impotence in men. Impotence is often defined as a total inability to achieve erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, impotence is the repeated inability to get or keep an erection firm enough for sexual intercourse.
In clinical studies documenting the side effects of Effexor, impotence occurred in up to 6% of patients.
A Decreased Sex Drive
In previous studies, up to 5 - 6% of people taking higher doses of Effexor reported a decreased sex drive (libido). A decreased sex drive was less common in people taking lower Effexor doses.
Priapism is a very rare side effect of medications such as Effexor. Priapism is a painful erection of the penis that does not go away, even after sexual intercourse or masturbation. If left untreated, priapism can lead to permanent damage to the penis.
For this reason, it is very important to seek medical attention immediately if you think you are having symptoms of priapism. Even though this may seem embarrassing, it is necessary to avoid permanent damage to the penis. If the doc is not available, you should seek emergency medical care.
If you develop sexual side effects while taking Effexor, make sure to talk to the doc/pharmacist. There is treatment that he or she may be able to recommend. Depending on how severe your sexual side effects are, he or she may also recommend that you adjust your Effexor dosage or try another depression medicine.
Hope the info helps?
- Effexor Information for Consumers
- Effexor Information for Healthcare Professionals (includes dosage details)
- Side Effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have just started taking Cymbalta and have noticed an almost immediate improvement in attitude?However, now it is hard to get a good erection. And ...
1 answer • 25 Feb 2011
I've been taking citalopram for a few months now and it has really helped me, but the sexual side effects really suck. (having trouble having an ...
3 answers • 8 Jul 2011
i dont understand why i can't eat much or have an orgasm???
3 answers • 29 Oct 2012